The dangerous risks of opioid painkillers like Dilaudid and morphine
Manufacturer drug labels warn of the risk of deadly respiratory depression
A trial started this week in a Waco, McLennan County state court for a wrongful death medical malpractice lawsuit brought by a former chaplain at Hillcrest Baptist Medical Center. The chaplain is suing the hospital, now known as Baylor Scott & White Hillcrest Medical Center, over the death of his 35-year-old wife, Sarah Gann.
Mrs. Gann went to the emergency room because of back pain similar to kidney stones. Doctors and nurses in the emergency room gave her a powerful opioid painkiller called Dilaudid (also called hydromorphone), which her husband said caused her to have a bad reaction.
After she was admitted to the hospital and placed in a room, she continued to have severe pain, which she rated as 10, out of a scale of 1 to 10. Mrs. Gann’s doctor had made orders for pain medications including morphine and Dilaudid.
Overnight, the nurses gave her multiple doses of the opioid pain medication morphine, and then gave her Dilaudid. The combined effect of these powerful painkillers depressed her respiration and caused cardiac arrest. Someone called a Code Blue, but it was too late to save her because of the damage the lack of oxygen had done to her heart and brain.
In the lawsuit, Mrs. Gann’s family and their expert witnesses allege that the hospital had lackluster record keeping and inattention to detail that led to a deadly overdose of pain medications.
Sadly, as an experienced Texas medical malpractice lawyer, this type of poor hospital care is familiar to me. It reminds me of a wrongful death medical negligence suit that I filed against St. Luke’s Sugar Land Hospital with very similar issues.
Pain medications have deadly potential side effects
Much has been written about the opioid pain medication crisis all over America. Opioids are highly addictive and some people are so hooked on them that their drug-seeking behavior gets extreme just to get some more pills.
Texas has tried to fight back by tightening regulations on doctors and prescribers, particularly in the so-called pill mill clinics. Some hospitals even post signs in the emergency room, like this one that I saw at Houston Methodist Willowbrook Hospital, to discourage patients from asking for Dilaudid.
I think the addiction to opioids goes beyond these examples, though. In my experience, some doctors and nurses are addicted to prescribing and giving Dilaudid, and other powerful opioid painkillers, to their patient out of convenience—without doing the hard work to uncover why the patient is having such severe pain in the first place. I heard one nurse go so far to say that medicating a noisy patient is the best way to get them to shut up.
This is a dangerous practice. By doping up a patient with painkillers, doctors and nurses sometimes mask or hide underlying issues that need diagnosed and treated. In some situations, those underlying conditions are life-threatening, but other times it is the increasing amount of medications than can take patient lives.
To understand the risk, you do not have to go further than the product manufacturer labels themselves.
Under a heading for respiratory depression, the product label for Dilaudid warns that serious, life-threatening, or fatal cases even with recommended use. It urges healthcare providers to monitor patients for respiratory depression especially when starting treatment with Dilaudid and when increasing the dose.
Similarly, the morphine sulfate product label warns that respiratory depression is the primary risk of administering this medication. It points out that elderly and debilitated patients are at a particular risk of respiratory distress.
Staying safe when it comes to hospital painkillers
I strongly recommend that no one should be in the hospital alone. If at all possible, have a family member or friend with you 24/7.
If you or someone you care for is being given a powerful pain medication in the hospital, ask the doctor or nurse what side effects to look out for. If you notice them, immediately tell the nurse and ask for the doctor to be informed.
When morphine or Dilaudid does not relive pain, there could be a serious problem that needs diagnosed and treated. While achieving pain relief is important, the solution is not just giving more and more pain medications without getting to the bottom of what is causing the pain. Under these circumstances, it is appropriate to insist on seeing the doctor. Find out what is being done to investigate the underlying problem.
Medication overdose lawyers
Our experienced medical malpractice attorneys are here to help, if you or someone you care for has been injured by a medication overdose. Call Painter Law Firm at 281-580-8800, for a free consultation about your potential case.
Robert Painter is a medical malpractice lawyer at Painter Law Firm PLLC.
A physician has to supervise the care and prescriptions of nurse practitioners and physician assistants under written, signed agreements [...]read more
On 4/1/2018, the new law will end the current practice where doctors can secretly enter a DNR order against patient and family wishes [...]read more
A physician has to supervise the care and prescriptions of nurse practitioners and physician assistants under written, signed agreements
On 4/1/2018, the new law will end the current practice where doctors can secretly enter a DNR order against patient and family wishes
This article was originally published in the September/October 2017 edition of "The Houston Lawyer" magazine
Some doctors are prescribing medications for babies that are not FDA approved for children less than one year old
Nurse anesthetists frequently start, monitor, and end general anesthesia, with an anesthesiologist physician in the room